Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Chicago, IL

March 30, 2005Boone County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 30, 2005, 7:05 PM CST for Boone County, McHenry County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 7:05 PM CST (01:05 UTC)
Expired
Mar 30, 2005, 8:00 PM CST
In force
55 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Boone County, IL, McHenry County, IL

The radar

The Milwaukee radar (KMKX), 74 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 310105
SVRLOT
ILC007-111-310200-
/O.NEW.KLOT.SV.W.0013.050331T0105Z-050331T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
705 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN NORTH CENTRAL ILLINOIS...
  MCHENRY COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 800 PM CST

* AT 659 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  MARENGO...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODSTOCK BY 715 PM CST...
  7 MILES NORTHWEST OF BULL VALLEY BY 720 PM CST...
  WONDER LAKE BY 725 PM CST...
  6 MILES NORTHWEST OF MCCULLOM LAKE BY 730 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4224 8882 4213 8871 4233 8820 4257 8849

$$

KREIN
1 follow-up statement
000 
WWUS53 KLOT 310132
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
730 PM CST WED MAR 30 2005

ILC007-310140-
/O.CAN.KLOT.SV.W.0013.000000T0000Z-050331T0200Z/

...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
BOONE COUNTY.

LAT...LON 4232 8870 4221 8854 4233 8820 4257 8849

$$

ILC111-310200-
/O.CON.KLOT.SV.W.0013.000000T0000Z-050331T0200Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CST FOR
MCHENRY COUNTY...

AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR WOODSTOCK...
MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF BULL VALLEY BY 730 PM CST...
  HEBRON AND WONDER LAKE...BY 735 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


LAT...LON 4232 8870 4221 8854 4233 8820 4257 8849

$$

KREIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:10 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 30, 3:10 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CST WED MAR 30 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERN WILL CONCENTRATE ON NEXT 6 HOUR PERIOD AND
POTENTIAL OF SEVERE WEATHER WITH A TORNADO WATCH IN EFFECT ACROSS
ALL OF CWA UNTIL 8 PM. MID/UPPER LEVEL JET STREAK CONTINUES TO
APPROACH NORTH CENTRAL ILLINOIS THIS AFTERNOON WHICH HAS AIDED IN
CONVECTIVE INVITATION ACROSS WEST CENTRAL ILLINOIS IN ADVANCE OF
COLD FRONT TRACKING EASTWARD ACROSS WEST CENTRAL ILLINOIS. 18Z
SOUNDING FROM ILX SHOWING VERY STEEP MID LEVEL LAPSE RATES WITH
FAIRLY LARGE LOW AND MID LEVEL DEW POINT DEPRESSIONS. PLENTY OF DEEP
LAYER SHEAR AROUND 55 KNOTS SUPPORTIVE OF SUPERCELLS EMBEDDED IN
BROKEN LINE OF CONVECTION BUT LCLS APPEAR TO BE RELATIVELY HIGH IN
THE 4-5K FOOT RANGE. WITH THE STEEP MID LEVEL LAPSE RATES...SB CAPES
APPEAR TO BE ON THE ORDER OF 1000-1500 J/KG. CURRENT THINKING IS
THAT WIND AND HAIL WILL BE THE PRIMARY THREATS WITH FLOODING NOT
EXPECTED TO BE A BIG CONCERN GIVEN VERY STRONG STEERING FLOW WITH
THE STORMS. DO HAVE SOUTH WINDS BRUSHING UP AGAINST WIND ADVISORY
CRITERIA IN WARM SECTOR BUT EXPECTING WINDS TO DIMINISH A BIT WITH
SOME WEAKENING OF LOW LEVEL LAPSE RATES. WILL NOT ISSUE WIND
ADVISORY AT THIS TIME WITH EXPECTATION WIND SPEEDS WILL DROP OFF TO
JUST UNDER ADVISORY LEVELS EARLY THIS EVENING.

UPPER LEVEL TROUGH AXIS TO PUSH THROUGH THE AREA LATE TONIGHT INTO
THURSDAY. DID KEEP RAIN SHOWERS ACROSS NORTHERN CWA THURSDAY
AFTERNOON WITH COLDER MID LEVEL TEMP AND STEEPER MID LEVEL LAPSE
RATES ACROSS THE NORTH. NAM 850 HPA WINDS STILL UP IN THE 35 KNOT
RANGE TOMORROW WITH DECENT MIXING SO MAY ONCE AGAIN BRUSH UP AGAINST
WIND ADVISORY CRITERIA BUT WILL HOLD WITH WINDS IN THE 20 TO 30 MPH
RANGE TOMORROW. MADE VERY FEW CHANGES TO REMAINDER OF THE FORECAST
WITH EXCEPTION OF ADDING -SHRA CHANCES FOR LATE TUESDAY INTO
WEDNESDAY WITH NEXT SIGNIFICANT TROUGH TO APPROACH.

NDM

&&

.AVIATION...
FOR 18Z TAFS...EXPECTING A SQUALL LINE TO IMPACT THE TERMINALS
LATE THIS AFTERNOON INTO THIS EVENING. VFR CIGS AND VIS UNTIL
THE TSRA. MVFR TO IFR EXPECTED WITHIN THE SQUALL LINE. BEHIND
THE LINE, MVFR CIGS TO DEVELOP AND PERSIST THROUGH THE FCST
PERIOD. TODAYS SFC WINDS WILL HOLD OUT OF THE SSE WITH GUSTS TO
30 KTS VEERING TONIGHT BEHIND THE TSRA TO THE SW THEN WEST
TOMORROW. EXPECTING A WINDY DAY AGAIN TOMORROW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRFT ADVSRY THRU THURS..
Hazardous weather outlook, Mar 30, 4:00 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST WED MAR 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS EVENING.

TORNADO WATCHES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 8
PM CST. THUNDERSTORMS ACROSS NORTH CENTRAL ILLINOIS WILL OVERSPREAD
NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE STORMS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
DIMINISH BY 8 PM CST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-311200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING. A TORNADO WATCH IS IN EFFECT FOR THE NEARSHORE AND OPEN
WATERS THROUGH 8 PM CST. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS THIS EVENING. THE THREAT OF SEVERE WEATHER WILL
DIMINISH BY AROUND 8 PM CST. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE NEAR SHORE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON THURSDAY DUE TO
STRONG WINDS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 30, 6:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
647 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             SENECA                  41.30N 88.61W
03/30/2005  0.88 INCH        LA SALLE           IL   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING THE GROUND.

0636 PM     HAIL             MORRIS                  41.37N 88.43W
03/30/2005  1.00 INCH        GRUNDY             IL   TRAINED SPOTTER

            QUARTER SIZED HAIL COVERING THE GROUND.

0643 PM     HAIL             EVERGREEN PARK          41.72N 87.70W
03/30/2005  0.88 INCH        COOK               IL   LAW ENFORCEMENT

0640 PM     HAIL             LEE                     41.79N 88.94W
03/30/2005  1.75 INCH        DE KALB            IL   EMERGENCY MNGR

&&
Local storm report, Mar 30, 6:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
655 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N SHABBONA            41.79N 88.88W
03/30/2005  1.00 INCH        DE KALB            IL   EMERGENCY MNGR

0635 PM     HAIL             BRIDGEVIEW              41.74N 87.81W
03/30/2005  0.75 INCH        COOK               IL   TRAINED SPOTTER

0650 PM     HAIL             MINOOKA                 41.45N 88.26W
03/30/2005  1.00 INCH        GRUNDY             IL   FIRE DEPT/RESCUE

&&
Local storm report, Mar 30, 6:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
656 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 W SHABBONA            41.76N 89.03W
03/30/2005  1.25 INCH        LEE                IL   TRAINED SPOTTER

&&
Local storm report, Mar 30, 6:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PERU                    41.34N 89.13W
03/30/2005  1.00 INCH        LA SALLE           IL   CO-OP OBSERVER

&&
Local storm report, Mar 30, 7:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
701 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             ROMEOVILLE              41.65N 88.09W
03/30/2005  1.75 INCH        WILL               IL   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED AT INTERSECTION OF RENWICK
            AND WEBER ROADS.

&&
Local storm report, Mar 30, 7:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
705 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PLAINFIELD              41.62N 88.20W
03/30/2005  0.88 INCH        WILL               IL   PUBLIC

            NICKEL SIZED HAIL AT ROUTE 59 AND CATON FARM ROAD.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:04 PM CSTSevere Thunderstorm WarningLOTDeKalb41 min
Mar 30, 6:13 PM CSTSevere Thunderstorm WarningLOTCook62 min
Mar 30, 6:19 PM CSTSevere Thunderstorm WarningLOTDeKalb, LaSalle, Lee56 min
Mar 30, 6:30 PM CSTSevere Thunderstorm WarningLOTLaSalle60 min
Mar 30, 6:34 PM CSTSpecial Marine WarningLOT56 min
Mar 30, 6:38 PM CSTSevere Thunderstorm WarningLOTGrundy, Kendall67 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningLOTCook, DuPage, Will65 min
Mar 30, 7:10 PM CSTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston65 min
Mar 30, 7:41 PM CSTSevere Thunderstorm WarningLOTCook64 min
Mar 30, 7:44 PM CSTSpecial Marine WarningLOT61 min
Mar 30, 7:51 PM CSTSevere Thunderstorm WarningLOTCook, Kankakee, Will24 min
Mar 30, 8:04 PM CSTSpecial Marine WarningLOT56 min
Mar 30, 8:15 PM CSTSevere Thunderstorm WarningLOTCook, Will18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.